Oregon, 2009

Hail in Oregon, April 21, 2009

April 21, 2009 · NWS BOI · 1 event in 1 county or zone

A strong cold front swept across the Intermountain Region and kicked off strong to severe storms over parts of northeast Baker County in Eastern Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front swept across the Intermountain Region and kicked off strong to severe storms over parts of northeast Baker County in Eastern Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 21, 1:25 PM PST, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 21, 1:25 PM PST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
325 PM MDT TUE APR 21 2009

.SHORT TERM...CONVECTIVE INSTABILITY IS BEGINNING TO BE RELEASED
OVER OREGON AND SOUTH OF THE SNAKE RIVER IN SOUTHWEST IDAHO.  STILL
ANTICIPATING ONLY SLIGHT CHANCE FOR THUNDER THIS EVENING MAINLY OVER
THE BLUES OF OREGON AND A SMALL PART OF THE WEST CENTRAL MOUNTAINS
WITH A NARROW BAND OF MINUS 1 LI/S AND A FEW HUNDRED CAPE. AS THE
UPPER RIDGE BREAKS DOWN ON WEDNESDAY AND WESTERLY FLOW INCREASES...A
LITTLE MORE CONVECTION IS FORECAST ASSOCIATED WITH A WEAK SHORT WAVE
AND MID LEVEL MOISTURE MOVING THROUGH THE INCREASED FLOW. ANY
CONVECTION WEDNESDAY SHOULD BE FURTHER EAST AND SOUTH FROM WHERE IT
IS TODAY AS A COLD FRONT APPROACHES FROM THE WEST. ALL ACTIVITY
FORECAST WELL BELOW SEVERE POTENTIAL. ANOTHER VERY WARM DAY IS
ANTICIPATED FOR WEDNESDAY BUT NOT QUITE THE RECORD OR NEAR RECORD
WARMTH OF TODAY. NEVERTHELESS...TEMPERATURES WEDNESDAY WILL AGAIN
AVERAGE ABOUT 15 DEGREES ABOVE NORMAL FOR ONE MORE DAY. THE WARM
TEMPERATURES ABRUPTLY COME TO AN END ON THURSDAY WITH ALL MODEL
GUIDANCE INDICATING NOTHING MORE THAN THE UPPER 50S OVER BOISE AND
TWIN FALLS WHILE 40S WILL BE COMMON OVER THE MOUNTAINS.  SNOW LEVELS
COME CRASHING DOWN BEHIND FRONTAL ZONE WITH 9000 FEET OVER THE TWIN
FALLS AREA FALLING TO THE 4400 FOOT LEVEL NEAR BAKER CITY.
THUS...SNOW SHOWERS REAPPEAR IN THE PICTURE AND WILL BE THE DOMINANT
PRECIP TYPE IN THE MOUNTAINS BY THURSDAY EVENING. HAVE INCREASED
WINDS ALONG AND BEHIND COLD FRONT FOR THURSDAY AS STRONG UPPER LEVEL
JETSTREAM COMES SOUTH AROUND THE BASE OF THE LONG WAVE TROF OVER THE
PACIFIC NORTHWEST BRINGING COLD AIR...BREEZY AND UNSETTLED
CONDITIONS INTO THE WEEKEND AND BEYOND.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...UNSETTLED PATTERN
THROUGH THE EXTENDED PERIOD WITH LONGWAVE TROUGH POSITIONED OVER THE
PAC NW. FOR FRIDAY DAYTIME INSTABILITY WILL SUPPORT CHANCE OF
SHOWERS ALL LOCATIONS...WITH GREATER COVERAGE OVER THE MOUNTAINS. A
SERIES OF SYSTEMS DROPPING INTO THE TROUGH WILL INCREASE CHANCE OF
PRECIP EARLY SAT AND AGAIN SUNDAY...THOUGH TIMING OF THESE FEATURES
COULD CHANGE. MONDAY AND TUESDAY MODELS INDICATE THAT THE UPPER
LEVEL TROUGH WILL BEGIN TO MOVE EAST BUT WITH LATEST TRENDS THE
TIMING OF THIS MAY BE SLOWED.  WILL KEEP POPS NEAR CLIMATOLOGY FOR
MONDAY AND TUESDAY. TEMPS THROUGH THE PERIOD WILL BE 5-10F DEGREES
BELOW NORMAL AND THERE REMAINS A GOOD CHANCE FOR MANY VALLEY
LOCATIONS TO GET FROST OR FREEZE FRI/SAT/SUN MORNINGS.

&&

.AVIATION...VFR THROUGH WEDNESDAY. ISOLATED HIGH BASED SHOWERS AND A
POSSIBLE THUNDERSTORM OVER WEST CENTRAL MTNS /KMYL NORTH AND WEST/
AND BAKER COUNTY OREGON THROUGH EARLY THIS EVENING AND AGAIN
WEDNESDAY...BASES 10-13K FEET MSL. LIGHT WINDS SURFACE AND ALOFT
TONIGHT...INCREASING WEDNESDAY AFTERNOON.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...GS
LONG TERM....DG/JA
AVIATION.....DG
Hazardous weather outlook, Apr 21, 3:47 AM PST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
547 AM MDT TUE APR 21 2009

IDZ011>016-028>030-ORZ061>064-221200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
547 AM MDT TUE APR 21 2009 /447 AM PDT TUE APR 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 21, 5:29 PM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
729 PM MDT TUE APR 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             5 N HALFWAY             44.94N 117.12W
04/21/2009  E1.00 INCH       BAKER              OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED THUNDERSTORM WITH HAIL SIZES UP
            TO ONE INCH IN DIAMETER.

&&

MTHIMMES
Special weather statement, Apr 21, 5:58 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
758 PM MDT FRI APR 10 2009

0RZ062-220300-
BAKER COUNTY-
758 PM MDT FRI APR 10 2009

AT 655 PM PDT BOISE DOPPLER WEATHER RADAR SHOWED A STRONG
THUNDERSTORM PROBABLY CONTAINING HAIL IN THE SOUTHEAST PART OF
BAKER COUNTY MOVING DUE EAST AROUND 15 MPH.  THE STORM WILL CROSS
INTERSTATE 84 NEAR WEATHERFORD AROUND 715 PM PDT.
Special weather statement, Apr 21, 5:59 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
759 PM MDT TUE APR 21 2009

0RZ062-220300-
BAKER COUNTY-
759 PM MDT TUE APR 21 2009

AT 655 PM PDT BOISE DOPPLER WEATHER RADAR SHOWED A STRONG
THUNDERSTORM PROBABLY CONTAINING HAIL IN THE SOUTHEAST PART OF
BAKER COUNTY MOVING DUE EAST AROUND 15 MPH.  THE STORM WILL CROSS
INTERSTATE 84 NEAR WEATHERFORD AROUND 715 PM PDT.

The radar

The Pendleton radar (KPDT), 159 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baker

When
April 21, 6:14 PM PST to 6:40 PM PST
Where
Baker County, 2.54 mi ENE of Carson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.940, -117.120

A trained spotter reported a thunderstorm with hail sizes up to one inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158574.